Illinois, 2014

Damaging Wind in Illinois, May 8, 2014

May 8, 2014 · NWS PAH · 1 event in 1 county or zone

A bowing line of thunderstorms was accompanied by strong winds up to 58 mph. The storms occurred well in advance of a cold front over the central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A bowing line of thunderstorms was accompanied by strong winds up to 58 mph. The storms occurred well in advance of a cold front over the central Plains. The storms were fueled by a strong southerly wind flow of moist and unstable air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 7:45 PM CST, 50 minutes earlier.

Area forecast discussion, May 8, 7:45 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
845 PM CDT Thu May 8 2014

.UPDATE...
Issued at 845 PM CDT THU MAY 8 2014

A north to south oriented line of thunderstorms with trailing
stratiform rain is approaching the Mississippi River and will
continue to move north northeast into southern Illinois mainly to
the west of I-57 through the remainder of the evening. It looks
like western portions of southeast Missouri will be drying out
pretty soon, and they may have a few hours before the next round
arrives midnight or a bit later.

LAPS soundings indicate a weakening cap and the RAP has LI's of
-2 to -3 over southern Illinois. See no reason why they will not
continue through much of southern Illinois with modest intensity
this evening. Not sure just how far east they will get, but the
RAP tries hard to confine the precipitation to Missouri and
Illinois through midnight. Of course, as the upper trough pushes
closer to the area overnight, another round of widespread showers
and thunderstorms is expected to overspread most of the area by
daybreak Friday morning.

Tried to account for the aforementioned trends in the hourly
pop/wx grids, but made few other changes with this update.

The Lake Wind Advisory died a natural death at 01Z.

UPDATE Issued at 610 PM CDT THU MAY 8 2014

UPDATE FOR AVIATION ONLY.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 304 PM CDT THU MAY 8 2014

Focus in the short term continues to be on convective chances.
Band of convection central/sw MO into west AR will track slowly
east late this afternoon and evening. Will have best chance PoPs
west 1/2 before midnight shifting slowly east overnight. Really
not all that concerned about severe wx over our SEMO counties
at this time given marginal lapse rates modest instability.
Convective chances will shift east Friday morning. It may linger
from SW IN into the Pennyrile through early afternoon, where temps
may be held down a couple of degrees. Otherwise, the atmosphere
should have some time to recover heading west, ahead of an
approaching, stalling front. Convection should take shape in this
area and eventually focus SRN IL into SE MO late in the day in
some form or fashion then head east through the evening. Mid and
upper level winds are relatively impressive, not so much blyr-
700mb. Storms with decent mid level rotation, with steepening low
level lapse rates may yield wind and hailers, best chances
west/southwest part of the CWFA. Chances should diminish from west
to east after midnight Friday night. May see a lull Saturday, then
another chance moving in from the west overnight Saturday night,
potentially an MCS. Slightly better chances north than south.

.LONG TERM...(Sunday through Thursday)
Issued at 304 PM CDT THU MAY 8 2014

The main weather story during the long term will be a strong cold
front that will sweep across our region early next week. This front
will be accompanied by a period of rain and thunderstorms. The front
will bring a noticeable cooling of temperatures from above normal to
below normal.

As far as the daily details...
On Sunday...a reservoir of warm...moist and very unstable air will
cover a large part of the central states including our region. It is
likely that one or more convective systems will develop over the
Plains and then propagate eastward through this unstable air
mass...fed by a moderately strong low level jet. Since there is
little skill at forecasting these systems in the long range
period...the forecast will include a generic chance pop. High temps
will remain quite warm...basically in line with gfs/ecmwf mos.

On Monday...the high amplitude 500 mb trough and associated cold
front will draw closer. The genesis region of convective systems
will remain to our west. Will continue with a warm and humid
forecast along with chance pops.

There remains unusually wide divergence among the models concerning
the timing of the frontal system Monday night through Tuesday night.
Both the gfs and ecmwf have trended slower compared to this time
Wednesday. The 12z gfs takes the front across our region on Monday
night...while the ecmwf has it coming through Tuesday night. The
highest pops will be on Tuesday...mainly in the likely category
across our region. Will introduce chance pops for Wednesday based on
the slower timing of the system. However...the bulk of the precip
should be over by then.

The model 850 temps have trended cooler for Wednesday into Thursday
by several degrees. Based on model 850 mb temps from plus 1 to plus
4...highs will only be in the 60s even with plenty of sun. Forecast
temps will be trended lower for Wed into Thurs.

&&

.AVIATION...
Issued at 610 PM CDT THU MAY 8 2014

Showers were developing over SEMO and heading straight for KCGI.
Amended old taf and included mention in new set. These echoes were
intensifying and could lay down a strike or two. This convection
is expected to dissipate with the loss of daytime heating with the
main area moving into the taf sites between 5z and 8z. Also
introduced WS overnight as fcst sounding indicate a 40kt SSW flow
around 2k feet. Expect mostly MVFR cigs and vsby through most of
the valid time of the tafs after the precip moves in.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
AVIATION...KH
Hazardous weather outlook, May 8, 7:34 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
834 PM CDT THU MAY 8 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
834 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

FOR THE REMAINDER OF THE EVENING...A BAND OF THUNDERSTORMS WILL LIFT
NORTH NORTHEAST THROUGH THE MISSISSIPPI RIVER COUNTIES IN
SOUTHEAST MISSOURI...EASTWARD TO INTERSTATE 57 IN SOUTHERN
ILLINOIS. A PERIOD OR TWO OF HEAVY RAINFALL AND FREQUENT LIGHTNING
CAN BE EXPECTED WITH THE THUNDERSTORMS. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL GRADUALLY
SPREAD EASTWARD OVER THE ENTIRE AREA OVERNIGHT. THUNDERSTORM
INTENSITY SHOULD DECREASE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A MORNING ROUND OF SHOWERS AND THUNDERSTORMS...THE ATMOSPHERE
SHOULD RECOVER AND DESTABILIZE FROM WEST TO EAST ACROSS THE AREA BY
MID AFTERNOON AND INTO THE EARLY EVENING...AS A FRONT APPROACHES
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. SCATTERED STRONG TO
SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. STORM MOTION SHOULD BE EAST NORTHEAST AROUND 40
TO 50 MPH.

ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST OVER
THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. THERE MAY BE A BIT
OF A LULL ON SATURDAY...OR LIMITED COVERAGE. A FEW STRONG AND
POSSIBLY SEVERE STORMS CANNOT BE RULED OUT ENTIRELY THROUGH THE
PERIOD. LOCALLY HEAVY RAIN MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. ACTIVATION MAY BE
REQUESTED FRIDAY AFTERNOON AND EVENING.

DRS/CN

In the hours before

Special weather statement, May 8, 8:05 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
905 PM CDT THU MAY 8 2014

ILZ084-085-088-092-093-MOZ076-087-111-112-090230-
ALEXANDER IL-CAPE GIRARDEAU MO-JACKSON IL-MISSISSIPPI MO-PERRY
MO-PULASKI IL-SCOTT MO-UNION IL-WILLIAMSON IL-
905 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER...SOUTHWESTERN
WILLIAMSON...UNION...WESTERN PULASKI AND JACKSON COUNTIES IN SOUTHERN
ILLINOIS...AND EASTERN SCOTT...SOUTHEASTERN PERRY...NORTHWESTERN
MISSISSIPPI AND NORTHEASTERN CAPE GIRARDEAU COUNTIES IN SOUTHEAST
MISSOURI UNTIL 930 PM CDT...

AT 858 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ALTENBURG TO 8 MILES SOUTH OF WARE TO BERTRAND...
AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  JONESBORO...ANNA...MURPHYSBORO...CARBONDALE...GRAND TOWER...
  HORSESHOE LAKE CONSERVATION AREA...TAMMS...COBDEN...CEDAR LAKE
  AREA...MOUNDS...DONGOLA...DE SOTO...GORHAM...MILL CREEK...ALTO
  PASS...PULASKI...MAKANDA...ULLIN AND VERGENNES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DRS
Local storm report, May 8, 8:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
933 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
05/08/2014  M50 MPH          CAPE GIRARDEAU     MO   ASOS

            MEASURED AT THE REGIONAL AIRPORT

&&

SMITTY

The radar

The Paducah radar (KPAH), 91 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 8, 8:35 PM CST
Where
Jackson County, 1 mi S of De Soto
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.806, -89.230

A wind gust to 58 mph was estimated by a trained spotter. Pea size hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510951.